Illinois, 2008

High Wind in Illinois, January 29, 2008

January 29, 2008 · NWS LOT · 1 event in 1 county or zone

Strong winds gusting to 60 mph caused damage across parts of north central Illinois.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds gusting to 60 mph caused damage across parts of north central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 29, 6:08 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 29, 6:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
608 PM CST TUE JAN 29 2008

.DISCUSSION...
306 PM CST

VERY BUSY FORECAST ON TAP WITH QUITE A FEW CHANGES COMING TO THE
WEATHER. ABOVE NORMAL TEMPERATURES WILL END TODAY AS A VERY POTENT
COLD FRONT COMES THROUGH THE REGION. THIS FRONT CURRENTLY EXTENDS
FROM CENTRAL WISCONSIN ON DOWN THROUGH CENTRAL ILLINOIS.
TEMPERATURES WILL RAPIDLY DROP FROM THE LOWER 50S ON DOWN INTO THE
SINGLE DIGITS BY MIDNIGHT. WHILE NO RECORDS FOR GREATEST ONE DAY
TEMPERATURE CHANGE WILL LIKELY BE BROKEN (CHI-52 DEG ON 2/8/1900
AND RFD-53 DEG ON 2/12/1999)...IT WILL NONE THE LESS STILL BE A
RATHER DRAMATIC TEMPERATURE CHANGE FOR THE PEOPLE OF NORTHERN
ILLINOIS/INDIANA...PARTICULARLY THOSE THAT DIDNT WEAR A WARM COAT
TO WORK TODAY.

OTHER THAN THE DRAMATIC TEMPERATURE DROP...A SMORGASBORD OF
WEATHER IS ON TAP FOR THE REST OF THIS AFTERNOON AND TONIGHT.
FIRST CONCERN REMAINS WITH SEVERE POTENTIAL THIS
AFTERNOON...MAINLY WITH A LINE OF THUNDERSTORMS CURRENTLY
EXTENDING FROM KENDALL COUNTY SOUTHWARD. THIS LINE WILL CONTINUE
TO MOVE EASTWARD ACROSS EAST CENTRAL ILLINOIS ON INTO NORTHWEST
INDIANA THROUGH THIS EVENING. STRONG WINDS WILL LIKELY BE THE MAIN
THREAT FOR THESE STORMS AS THEY TAP INTO THE STRONGER LOW LEVEL
WINDS. WOLCOTT INDIANA PROFILER SHOWING A 50 KNOT LLJ STREAK A FEW
HUNDRED FEET OFF OF THE GROUND. WITH THAT STRONG OF LOW LEVEL
WIND...IT WOULDNT TAKE MUCH OF A DOWNDRAFT TO BRING THAT DOWN TO
THE SURFACE.

AS THE THUNDERSTORM THREAT RECEDES THIS AFTERNOON...FOCUS WILL
SHIFT ONTO FROZEN PRECIP CHANCES THIS AFTERNOON INTO TONIGHT.
RADAR IS STARTING TO FILL IN OUT TO THE WEST AND THIS TREND SHOULD
CONTINUE THROUGH THE EVENING. PRECIP WILL INITIALLY START OUT AS
SLEET AS THE 850MB TEMPS REMAIN ABOVE FREEZING WHILE THE SFC TEMPS
RAPIDLY DROP. SLEET WILL THEN RAPIDLY CHANGE OVER TO ALL SNOW AS
THE ENTIRE VERTICAL TEMPERATURE PROFILE GOES BELOW FREEZING. WITH
THE STRONG BAROCLINIC ZONE IN PLACE AT 850MB...SNOW WILL CONTINUE
THROUGH THE EVENING AND COULD BE HEAVY AT TIMES...PARTICULARLY
ACROSS NORTH CENTRAL ILLINOIS WHICH WILL BE NORTH AND WEST OF THE
MAIN TRACK OF THE SFC LOW. GENERALLY EXPECTING ABOUT ONE TO THREE
INCHES OF LIGHT...FLUFFY SNOW AS MOST OF IT WILL FALL AS
TEMPERATURES ARE IN THE TEENS OR LOWER.

THE NEXT HAZARD COMES IN THE FORM OF BLOWING SNOW WHICH WILL BE
PRESENT WHILE THE SNOW COMES DOWN AND THROUGH WEDNESDAY MORNING AS
WINDS PICK UP TO AROUND 30 TO 40 MPH WITH SOME HIGHER GUSTS. THIS
WILL BRING VISIBILITIES ON DOWN TO LESS THAN A MILE WITH SOME
BRIEF WHITE OUT CONDITIONS LEADING TO DANGEROUS DRIVING CONDITIONS
TONIGHT.

THE NEXT HAZARD COMES IN THE FORM OF DANGEROUSLY COLD WIND
CHILLS...PARTICULARLY FROM MIDNIGHT ON INTO WEDNESDAY MORNING.
WITH WINDS UP ABOVE 35 MPH AND TEMPERATURES DROPPING INTO THE
SINGLE DIGITS AND LOWER...WIND CHILL VALUES WILL BE COLDER THAN
-20F THROUGH 15Z WEDNESDAY. INSTEAD OF CAUSING MASS CONFUSION WITH
TRYING TO BREAK UP THE WINTER WEATHER HEADLINES FOR EACH WEATHER
HAZARD...WILL MAINTAIN THE WINTER STORM WARNING TO INCLUDE ALL OF
THE HAZARDS...BUT BUMP UP THE END TIME TO 15Z WEDNESDAY FOR WHEN THE
HAZARDOUS WIND CHILLS WILL SUBSIDE.

AFTER THIS...HIGH PRESSURE WILL BUILD IN FOR WEDNESDAY AND
TEMPERATURES WILL REMAIN COLD THROUGHOUT THE DAY. THEY WILL START
PICKING UP AGAIN TOWARD THURSDAY AS SLIGHTLY WARMER AIR STARTS TO
ADVECT INTO THE REGION IN ADVANCE OF OUR NEXT SYSTEM ON THURSDAY
NIGHT INTO FRIDAY.

HALBACH

LONG TERM...THU THROUGH TUE... MODELS SEEM TO BE COMING INTO
BETTER AGREEMENT ON TIMING AND PATH OF NEXT STORM SYSTEM THU AND
FRI. STRONG TROF MOVING THROUGH SOUTHERN ROCKIES WED AND INTO
TX/OK THU. CUT OFF LOW DEVELOPS AND MOVES THROUGH OH VALLEY FRI.
MODELS CONTINUE TO BREAK OUT AN AREA OF LIGHT SNOW IN STRONG WAA
PATTERN SETTING UP FROM NE TO IA INTO NW IL WED NIGHT AND THU
MORNING. LOW LEVEL FLOW WEAKENS AND BACKS AS LOW DEEPENS IN
SOUTHERN PLAINS THURSDAY. THEREFORE DONT EXPECT MUCH SNOW FOR
NORTHERN IL OUT OF THIS WAA PATTERN. GFS IS THE MOST AGGRESSIVE
DROPPING AROUND A TENTH OF AN INCH OF QPF...WHILE NAM AND ECMWF
ONLY AROUND A HUNDREDTH. MAIN SHOW WILL BE SNOW BAND THAT DEVELOPS
WITH LOW MOVING INTO OHIO VALLEY THU NIGHT INTO FRI MORNING.
MODELS TRENDING A LITTLE FURTHER EAST NOW WITH A PRETTY SHARP CUT
OFF OF BACK END OF PRECIP. THIS PLUS THE FACT THAT STORM WILL MOVE
THROUGH PRETTY QUICKLY ARE ARGUMENTS AGAINST HEAVY SNOW. BEST
CHANCE FOR ACCUMULATING SNOW STILL ALONG AND SE OF A STREATOR TO
CHICAGO LINE...AND HEAVY SNOW THREAT LOOKS TO BE SE OF GIBSON CITY
TO VALPARAISO. SNOW SHOULD END QUICKLY BY FRIDAY AFTERNOON.

NEXT DISTURBANCE IN FAST ZONAL FLOW PROGGED TO MOVE THROUGH GREAT
LAKES FRIDAY NIGHT INTO SATURDAY MORNING...ALTHOUGH ECMWF AGAIN
SLOWER. TIMING IS SUBJECT OT CHANGE AND BEST CHANCE OF LIGHT SNOW
WILL BE NORTH OF IL. NEXT MAJOR STORM WILL BRING PRECIP TO THE AREA
SUN NIGHT INTO MON. EARLY INDICATIONS ARE THAT SURFACE LOW WILL TAKE
A PATH THROUGH IL...BRINGING MAINLY RAIN..THOUGH RAIN COULD CHANGE
TO SNOW ON THE BACK END LATE MONDAY INTO TUESDAY. THEN ANOTHER SHOT
OF ARCTIC AIR FOR MID WEEK.

ALLSOPP

&&

.AVIATION...
608 PM CST

0000 UTC TAFS...COLD FRONT EAST OF THE FCST AREA PER 23Z SFC
ANALYSIS WITH PRESS GRADIENT TIGHTENING RAPIDLY BEHIND THE FRONT
CAUSING WINDS TO INCREASE SHARPLY PAST COUPLE OF HOURS. BEST
ISALLOBARIC COMPONENT OF THE WIND REMAINING WELL SOUTH OF THE AREA
HOWEVER WITH BEST PRESS RISES OVER SW IL AND EASTERN MO AT 23Z.
EVEN WITHOUT THIS FORCING SURFACE STATIONS TO OUR WEST REPORTING
WIND GUSTS WELL INTO THE 30 KNOT RANGE AND EXPECT THIS ENVIRONMENT
TO SPREAD EAST INTO NRN IL AND NW IN THIS EVENING.

CIGS AND VSBYS HAVE IMPROVED FOLLOWING FROPA WITH SHARP MIXING AND
DRAMATIC DROP IN SFC DEW POINTS. SATELLITE WATER VAPOR IMAGERY
SHOWING LEADING UPR LEVEL VORT MAX AND TROUGH AXIS POISED TO SWEEP
ACROSS THE AREA 00Z-03Z AND APPEARS TO BE SUPPORTING RADAR RETURNS
CURRENTLY DEPICTED OVER CENTRAL IL SOUTH OF I-80 LIFTING NE TOWARD
CHICAGO. DIFFERENTIAL NEGATIVE VORTICITY ADVECTION (NVA) IN THE
WAKE OF THIS TROF AXIS SERVING IN INCREASE SUBSIDENCE AND IS
LIKELY RESPONSIBLE FOR RECENT WEAKENING TREND IN RADAR ECHOS OVER
ERN IA FROM 23Z-00Z.

SECOND UPR LEVEL VORT MAX/TROUGH AXIS FOLLOWS QUICKLY ON THE HEELS
OF THE FIRST WHICH SHOULD SERVE TO REINVIGORATE AREA OF PRECIP
ALONG THE MISSISSIPPI RIVER AS IT WORKS INTO NORTH CENTRAL IL
BRINGING ANOTHER FOCUSED SHOT OF SNOWFALL TO RFD. OTHERWISE STEEP
LOW LEVEL BAROCLINIC ZONE SHIFTING ACROSS THE AREA WILL HELP
SQUEEZE OUT RESIDUAL MOISTURE YIELDING TO INTERMITTENT FLURRIES
AND SCATTERED SNOW SHOWERS WITH LOCALLY REDUCED VISIBILITIES ALBEIT
IT BRIEF.

ED F

&&

.MARINE...
355 PM CST

COLD FRONT EXTENDS FROM THE DOOR PENINSULA WI TO MKE TO ORD AT
2130Z AND WILL CONTINUE TO SWEEP EAST THIS EVENING AS LOW PRESSURE
MOVES NORTHEAST ALONG THE FRONT. RAPIDLY TIGHTENING PRESSURE
GRADIENT TO THE WEST WILL SHIFT EAST TONIGHT CAUSING WINDS TO
STRENGTHEN DRAMATICALLY TO GALE FORCE WITH SOME STORM FORCE GUSTS
BETWEEN 03Z-08Z. EXTREMELY TIGHT BAROCLINIC ZONE IN THE LOW LEVELS
WILL YIELD PLUNGING SURFACE TEMPS AS ARCTIC AIR INVADES FROM THE
NORTHWEST. TEMPERATURES DROPPING RAPIDLY INTO THE TEENS THIS
EVENING AND SINGLE DIGITS OVERNIGHT WILL CAUSE HEAVY FREEZING
SPRAY.

THERMAL INSTABILITY RESULTING FROM ARCTIC AIR OVER THE RELATIVELY
WARMER WATERS (WITH LAKE SURFACE TO 850 MB TEMP DIFFERENCES
REACHING 25 DEG C BY 08Z) WILL RESULT IN SNOW SHOWERS AND SQUALLS.

HIGH PRESSURE RIDING FROM THE NORTHERN PLAINS TO THE OHIO VALLEY
WILL BUILD EAST INTO THE WESTERN GREAT LAKES LATER WEDNESDAY INTO
THURSDAY AS LOW PRESSURE MOVES OFF WELL TO THE NORTHEAST AND
ANOTHER AREA OF LOW PRESSURE ORGANIZES OVER THE SOUTHERN PLAINS.
THIS LOW WILL MOVE TO THE MID MISSISSIPPI VALLEY THURS NIGHT. THIS
LOW WILL INTENSIFY AS IT MOVES NORTHEAST TO THE EASTERN GREAT
LAKES FRIDAY.

ED F

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING UNTIL 9 AM CST WEDNESDAY FOR ILZ003>006-008-
     010>014-019>023-032-033-039.
IN...WINTER STORM WARNING UNTIL 9 AM CST /10 AM EST/ WEDNESDAY FOR
     INZ001-002-010-011-019.
LM...HEAVY FREEZING SPRAY WARNING UNTIL 6 PM CST WEDNESDAY FOR LMZ777-
     779.
     GALE WARNING UNTIL 12 PM CST WEDNESDAY FOR LMZ740>745-777-779.
     HEAVY FREEZING SPRAY WARNING UNTIL 12 PM CST WEDNESDAY FOR
     LMZ740>745.

&&

WFO LOT
Hazardous weather outlook, Jan 29, 4:09 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
409 PM CST TUE JAN 29 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
302215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
409 PM CST TUE JAN 29 2008 /509 PM EST TUE JAN 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NORTHWEST WINDS WILL GUST TO BETWEEN 40 AND 45 MPH AT
TIMES...WHICH WHEN COMBINED WITH AN INCH OR TWO OF SNOW THAT IS
EXPECTED THIS EVENING...WILL CAUSE CONSIDERABLE BLOWING SNOW WITH
GREATLY REDUCED VISIBILITIES. WINDS CHILLS OF 15 TO 25 DEGREES
BELOW ZERO ARE ALSO LIKELY AFTER MIDNIGHT.

FINALLY...LOCALIZED FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ROCK AND KANKAKEE RIVERS DUE TO ICE JAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND CHILLS BETWEEN 15 AND 25 DEGREES BELOW ZERO ARE LIKELY
WEDNESDAY MORNING.

AREAS OF BLOWING SNOW COULD ALSO LEAD TO REDUCED VISIBILITIES IN
OPEN AREAS WEDNESDAY MORNING.

ACCUMULATING SNOWFALL IS POSSIBLE THURSDAY NIGHT INTO
FRIDAY...WITH THE MOST SIGNIFICANT ACCUMULATIONS EXPECTED SOUTH
AND EAST OF INTERSTATE 55. IT IS TOO EARLY TO DETERMINE THE EXACT
TRACK AND STRENGTH OF THIS SYSTEM...WHICH WILL DICTATE THE
SNOWFALL AMOUNTS. HOWEVER...SOME EARLY INDICATIONS ARE THAT THERE
WILL BE THE POTENTIAL FOR SIGNIFICANT SNOWFALL...PARTICULARLY FROM
CENTRAL ILLINOIS INTO NORTHERN INDIANA.

LOCALIZED FLOODING ALONG THE ROCK AND KANKAKEE RIVERS IS EXPECTED
TO CONTINUE THIS WEEK DUE TO ICE JAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY REPORTS OF SNOWFALL TO THE NATIONAL
WEATHER SERVICE IN CHICAGO THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-302215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
409 PM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS IN EXCESS OF 35 KNOTS ARE LIKELY...WHICH WHEN
COMBINED WITH THE BITTERLY COLD TEMPERATURES WILL LEAD TO HEAVY
FREEZING SPRAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WINDS AND WAVES ALONG WITH FREEZING SPRAY WILL CONTINUE
THROUGH WEDNESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-302215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
409 PM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS OF 40 TO 45 KNOTS ARE LIKELY TONIGHT. A FEW
STORM FORCE GUSTS TO 50 KNOTS ARE POSSIBLE OVER SOUTHERN LAKE
MICHIGAN. THE STRONG WINDS WHEN COMBINED WITH THE BITTERLY COLD
TEMPERATURES WILL RESULT IN HEAVY FREEZING SPRAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS AND HEAVY FREEZING SPRAY WILL CONTINUE INTO
WEDNESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Local storm report, Jan 29, 4:21 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
421 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             ROMEOVILLE              41.65N 88.09W
01/29/2008  M0.25 INCH       WILL               IL   OFFICIAL NWS OBS

            HAIL BEGAN AT 419 PM CST.

&&

IZZI
Local storm report, Jan 29, 4:24 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
424 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             MARENGO                 42.25N 88.60W
01/29/2008  M0.25 INCH       MCHENRY            IL   TRAINED SPOTTER

&&

IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, La Salle

When
January 29, 7:00 PM CST to 11:00 PM CST
Where
La Salle forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$250,000
Reported by
Newspaper
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

High winds caused damage across LaSalle County. Part of a tree was blown down onto a porch and a house in Mendota causing damage to both. Part of a carhop awning was blown down in Oglesby. A roof was blown off a building and power lines were blown down in Marseilles.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77063.